Kentucky, 2014Cold and Winter Weather in Kentucky, January 6 to 7, 2014
January 6 to 7, 2014 · NWS JKL · 6 events in 6 counties and zones
An arctic cold front barreled across eastern Kentucky late Sunday January 5th ushering in what would be the coldest temperatures and wind chills experienced in 20 years. Gusty winds up to 50 mph along the front created a few isolated power outages.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic cold front barreled across eastern Kentucky late Sunday January 5th ushering in what would be the coldest temperatures and wind chills experienced in 20 years. Gusty winds up to 50 mph along the front created a few isolated power outages. Rain falling in advance of the arctic front quickly changed over to snow by midnight Sunday night. By dawn on Monday, many areas had received from 1 to 3 inches of snow, with up to 5 inches on Black Mountain.
The big story was the cold. Temperatures by Tuesday morning January 7th ranged from 2 below zero to 9 below zero in the valleys of eastern Kentucky, down to 17 below zero at the top of Black Mountain. Gusty west to northwest winds combined with these temperatures to produce wind chills in the 15 to 30 below range for most locations, with the highest terrain along the Virginia border dropping even lower. The last time there were widespread below zero temperatures in eastern Kentucky was in the middle 1990s.
Several southeast Kentucky counties experienced water outages from the cold that lasted up to a week. The hardest hit counties were Perry and Floyd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 6, 11:12 AM EST, 1 hour 18 minutes earlier.
Area forecast discussion, Jan 6, 11:12 AM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1112 AM EST MON JAN 6 2014
.UPDATE...
ISSUED AT 1112 AM EST MON JAN 6 2014
FLURRIES ARE STILL SEEN IN OUR ERN COUNTIES BUT LITTLE OR NO
ADDITIONAL ACCUMULATION IS EXPECTED. WILL CANCEL THE WINTER WEATHER
ADVISORY FOR SNOW AND CONTINUE THE WIND CHILL WARNING AND ADVISORY.
UPDATE OF ZONES AND HWO FOR NEW WSW. TEMPS CONTINUE TO FALL AND WINDS
ARE GUSTING TO 25 MPH IN MANY LOCATIONS. MAJOR CONCERN NOW IS FOR THE
WIND CHILL AND LIKELY FLASH FREEZING OF ANY LIQUID ON THE ROADS AS
THE ROAD TREATMENT LOSES EFFECTIVENESS WITH THE BITTER COLD.
UPDATE ISSUED AT 1014 AM EST MON JAN 6 2014
LIGHT SNOW CONTINUES BUT IS SLOWLY ENDING FROM WEST TO EAST. EXPECT
THE SNOWFALL TO LINGER IN OUR ERN MOUNTAINS INTO THE AFTERNOON BUT
SHOULD BE LITTLE MORE THAN FLURRIES WITH LITTLE OR NO ADDITIONAL
ACCUMULATION. COLD AIR CONTINUES TO SURGE INTO THE REGION AND THE
HIGH TEMP FOR TODAY WAS LIKELY AT MIDNIGHT LAST NIGHT. GUSTY WINDS
ARE BECOMING COMMONPLACE WITH A WIND GUST TO 51 MPH RECORDED AT THE
LOZ AIRPORT. WIND CHILL TEMPS ARE NOW THE MAJOR CONCERN AND THE WIND
CHILL WARNINGS AND ADVISORIES WILL CONTINUE. EXPECT TO END THE WINTER
WEATHER ADVISORY AT NOON AS PREVIOUSLY NOTED.
UPDATE ISSUED AT 647 AM EST MON JAN 6 2014
SNOW SHOWERS HAVE BEEN PRETTY VIGOROUS INTO THE HIGHER TERRAIN WITH
THE WESTERLY WINDS. THUS...HAVE OPTED TO EXTEND THE WINTER WEATHER
ADVISORY THROUGH 17Z FOR THE AREAS STILL UNDER THE ADVISORY. ANY
ADDITIONAL SNOW ACCUMULATIONS SHOULD REMAIN AT OR LESS THAN A HALF
INCH. EXTENDED THE SNOW SHOWERS INTO THE MORNING TO ACCOUNT FOR
ONGOING ACTIVITY.
&&
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 335 AM EST MON JAN 6 2014
ARCTIC AIR IS NOW SURGING ACROSS THE AREA AS THE COLD FRONT HAS
PUSHED TO OUR EAST. THE LAST OF THE WIDESPREAD SNOW WILL BE EXITING
THE AREA OVER THE NEXT HOUR. UPSLOPE FLOW WILL ALLOW FOR SOME
LINGERING SNOW SHOWERS IN THE EAST OVER THE NEXT SEVERAL HOURS.
HOWEVER...AS THE ARCTIC WEATHER CONTINUES TO SPREAD INTO THE
AREA...MOISTURE WILL BECOME HARDER TO COME BY WITH ACTIVITY
EVENTUALLY DIMINISHING TO FLURRIES BY DAYBREAK. WITH THE FIRST TIER
OF THE WINTER WEATHER ADVISORY SET TO EXPIRE BY 09Z...HAVE OPTED TO
GO AHEAD AND END THE ADVISORY AND GO WITH AN SPS TO HIGHLIGHT THE
FLASH FREEZE CONDITIONS EXPECTED THIS MORNING. TEMPERATURES SHORTLY
AFTER DAYBREAK WILL BE FALLING INTO THE SINGLE DIGITS AND WITH THE
WET CONDITIONS AND LIGHT COATING OF SNOW...ROADS WILL LIKELY BE VERY
TREACHEROUS. AS FAR AS THE WIND ADVISORY GOES...WINDS ARE WELL UNDER
ADVISORY CRITERIA NOW...SO WILL CANCEL THE WIND ADVISORY.
NOT MUCH IMPROVEMENT IS ANTICIPATED AS WE HEAD THROUGH THE DAY AS
TEMPERATURES WILL CONTINUE THEIR SLOW DECLINE AS THE COLDEST OF THE
ARCTIC AIRMASS OVERSPREADS THE AREA. BY THIS EVENING...WE WILL LIKELY
SEE TEMPERATURES AROUND ZERO...OR STARTING TO EVEN FALL BELOW ZERO.
WINDS WILL REMAIN GUSTY THROUGH THE DAY AND INTO TONIGHT. THANKFULLY
THE WINDS WILL PREVENT TEMPERATURES FROM DROPPING TOO FAR TONIGHT. IN
FACT...OPTED TO GO UP A FEW DEGREES WITH THE LOWS. BASED ON THE
CHANGES WITH THIS FORECAST...CRITERIA IS BARELY BEING MET FOR A WIND
CHILL WARNING. HOWEVER...WITH HEADLINES ALREADY IN PLACE...OPTING TO
LEAVE THEM ALONE AS ANY INCREASE IN WINDS OR DECREASE IN TEMPERATURES
COULD ALLOW THE CRITERIA TO STILL BE MET. REGARDLESS...WE ARE CLOSE
ENOUGH TO WARRANT THE HEADLINES AS IT WILL BE DANGEROUSLY COLD. THE
ARCTIC AIRMASS WILL BE ON THE WAY OUT ON TUESDAY...BUT HIGHS WILL
ONLY MANAGE TO RECOVER INTO THE LOWER TEENS AS ANY WARM UP WILL BE A
GRADUAL ONE.
.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 400 AM EST MON JAN 6 2014
THE MODELS ARE IN EXCELLENT AGREEMENT ON TUESDAY NIGHT AS THE DEEP
UPPER LOW MOVES TO THE NORTH. THE EASTERN TWO THIRDS OF THE US ARE
ON THE BACK SIDE OF THE UPPER TROUGH WITH THE NORTHERN STREAM STILL
VERY MUCH INFLUENCING THE AREA. BY THURSDAY...THE UPPER FLOW BECOME
MORE ZONAL AND A WEAK FRONTAL SYSTEM WILL MOVE ACROSS THE AREA
BRINGING A MIX OF RAIN AND SNOW. THE TEMPERATURES WILL ALSO BEGIN TO
MODERATE WITH THE LOW RAISING UP FROM THE SINGLE DIGITS ON WEDNESDAY
MORNING TO THE TWENTIES ON THURSDAY MORNING. ALSO THE HIGHS ON
THURSDAY WILL FINALLY BE BACK NEAR 40. THE FRONT WILL REMAIN NEARLY
STATIONARY JUST TO THE SOUTH OF THE AREA. ON SATURDAY MORNING...A
SHORT WAVE WILL BE PUSHING A COLD FRONT OUT AHEAD OF IT. THE FRONT
SHOULD BE THROUGH THE ARE BY SUNDAY MORNING. BY SUNDAY MORNING THE
MODELS DIVERGE GREATLY AND THE GFS HAS AN UPPER TROUGH NEAR
TEXARKANA WHILE THE ECMWF HAS AN UPPER LOW AND TROUGH OVER SONORA.
FOR SATURDAY AND SUNDAY...PRETTY MUCH IGNORED THE GFS AND WENT WITH
THE ECMWF AS IT TENDS TO BE MORE RELIABLE.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1259 AM EST MON JAN 6 2014
RAIN HAS TRANSITIONED OVER THE SNOW...BUT IS ALREADY BEGINNING TO END
FROM WEST TO EAST ACROSS THE AREA. A PERIOD OF RESTRICTED
VISIBILITIES AND IFR CIGS WILL BE SEEN OVER THE NEXT FEW HOURS BEFORE
THE SNOW DEPARTS. CONDITIONS SHOULD IMPROVE TO MVFR CIGS BY DAYBREAK.
ARCTIC AIR WILL SPILL INTO THE AREA LATE TONIGHT...WITH ANY WET
SURFACES LIKELY FREEZING...INCLUDING RUNWAYS. THIS WILL CREATE SOME
ICY RUNWAYS. WINDS WILL REMAIN GUSTY OUT OF THE WEST AT 10 TO 20
KNOTS WITH GUSTS UP TO 30 KNOTS. CIGS SHOULD LIFT AND BEGIN TO BREAK
UP BY EARLY MONDAY AFTERNOON...BUT THE STRONG WEST WINDS WILL
CONTINUE ALONG WITH THE BITTERLY COLD CONDITIONS.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
WIND CHILL WARNING UNTIL 11 AM EST TUESDAY FOR KYZ044-050>052-
058>060-068-069-080-085>088-104-106>120.
WIND CHILL ADVISORY UNTIL 11 AM EST TUESDAY FOR KYZ079-083-084.
&&
UPDATE...DUSTY
SHORT TERM...KAS
LONG TERM...JJ
AVIATION...KAS
Hazardous weather outlook, Jan 6, 11:31 AM EST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1131 AM EST MON JAN 6 2014
KYZ044-050>052-058>060-068-069-080-085>088-104-106>120-071945-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-LAUREL-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-
MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-
MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...LONDON...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...
WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...
HYDEN...WHITESBURG...INEZ...PIKEVILLE
1131 AM EST MON JAN 6 2014
...WIND CHILL WARNING IN EFFECT UNTIL 11 AM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
RAPIDLY FALLING TEMPERATURES THIS MORNING WILL LEAD TO A FLASH
FREEZE OF MOISTURE ON EXPOSED SURFACES...LEADING TO SLICK ROADS AND
HAZARDOUS DRIVING CONDITIONS.
FRIGID TEMPERATURES...COMBINED WITH STRONG WINDS SUSTAINED BETWEEN 10
AND 20 MPH...WILL CREATE DANGEROUS WIND CHILL VALUES BETWEEN 20 AND
30 BELOW ZERO FROM THIS AFTERNOON THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
DANGEROUSLY LOW WIND CHILL VALUES BETWEEN 20 AND 30 BELOW ZERO WILL
CONTINUE THROUGH TUESDAY MORNING.
LIGHT SNOW...MIXING WITH RAIN AT TIMES...IS POSSIBLE FROM THURSDAY
THROUGH FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT ANY DANGEROUS ROAD CONDITIONS.
KYZ079-083-084-071945-
PULASKI-WAYNE-MCCREARY-
INCLUDING THE CITIES OF...SOMERSET...MONTICELLO...WHITLEY CITY
1131 AM EST MON JAN 6 2014
...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
RAPIDLY FALLING TEMPERATURES THIS MORNING WILL LEAD TO A FLASH
FREEZE OF MOISTURE ON EXPOSED SURFACES...LEADING TO SLICK ROADS AND
HAZARDOUS DRIVING CONDITIONS.
FRIGID TEMPERATURES...COMBINED WITH STRONG WINDS SUSTAINED BETWEEN 10
AND 20 MPH...WILL CREATE DANGEROUS WIND CHILL VALUES BETWEEN 15 AND
25 BELOW ZERO FROM THIS AFTERNOON THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
DANGEROUSLY LOW WIND CHILL VALUES BETWEEN 15 AND 25 BELOW ZERO WILL
CONTINUE THROUGH TUESDAY MORNING.
LIGHT SNOW...MIXING WITH RAIN AT TIMES...IS POSSIBLE FROM THURSDAY
THROUGH FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT ANY DANGEROUS ROAD CONDITIONS.
KAS/DUSTY
In the hours before
Local storm report, Jan 6, 9:16 AM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
916 AM EST MON JAN 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW PIKEVILLE 37.48N 82.51W
01/06/2014 M1.0 INCH PIKE KY AMATEUR RADIO
0900 AM SNOW 1 S BELFRY 37.61N 82.27W
01/06/2014 M1.5 INCH PIKE KY AMATEUR RADIO
0900 AM SNOW 3 S HAZARD 37.21N 83.20W
01/06/2014 M2.0 INCH PERRY KY AMATEUR RADIO
MODERATE SNOW AND 18F.
0900 AM SNOW 4 N LEBURN 37.41N 82.96W
01/06/2014 M3.5 INCH KNOTT KY AMATEUR RADIO
0900 AM SNOW BLACKEY 37.14N 82.98W
01/06/2014 M2.0 INCH LETCHER KY AMATEUR RADIO
TEMPERATURES OF 17F WITH NO POWER.
&&
ABELocal storm report, Jan 6, 9:22 AM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
922 AM EST MON JAN 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM SNOW HARLAN 36.84N 83.32W
01/06/2014 M1.0 INCH HARLAN KY AMATEUR RADIO
0920 AM SNOW WALLINS CREEK 36.83N 83.41W
01/06/2014 M0.5 INCH HARLAN KY AMATEUR RADIO
&&
ABELocal storm report, Jan 6, 9:28 AM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
928 AM EST MON JAN 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM SNOW MANCHESTER 37.15N 83.77W
01/06/2014 M1.3 INCH CLAY KY AMATEUR RADIO
&&
ABELocal storm report, Jan 6, 9:43 AM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
943 AM EST MON JAN 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM SNOW DWARF 37.34N 83.13W
01/06/2014 M2.0 INCH PERRY KY AMATEUR RADIO
TEMPERATURE OF 18 DEGREES WITH POWER OUTAGES ON
TROUBLESOME CREEK HWY 476 TOWARD ARY.
&&
ABELocal storm report, Jan 6, 9:53 AM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON KY
953 AM EST MON JAN 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 AM SNOW STANTON 37.85N 83.86W
01/06/2014 E0.3 INCH POWELL KY NWS EMPLOYEE
2 OR 3 TENTHS ACCUMULATION IN STANTON. MOUNTAIN PARKWAY
IN GOOD SHAPE.
0400 AM SNOW FONDE 36.60N 83.88W
01/06/2014 E4.0 INCH BELL KY DEPT OF HIGHWAYS
3 TO 4 INCHES ON FONDE MOUNTAIN.
0600 AM SNOW 1 S HARLAN 36.83N 83.32W
01/06/2014 M1.0 INCH HARLAN KY CO-OP OBSERVER
0630 AM SNOW 1 ESE BUCKHORN 37.34N 83.46W
01/06/2014 M1.0 INCH PERRY KY TRAINED SPOTTER
0700 AM SNOW 2 SE WHITESBURG 37.10N 82.80W
01/06/2014 M1.0 INCH LETCHER KY CO-OP OBSERVER
0700 AM SNOW 1 SE SKYLINE 37.07N 82.97W
01/06/2014 M0.5 INCH LETCHER KY 911 CALL CENTER
0700 AM SNOW ROGERS 37.74N 83.64W
01/06/2014 M1.2 INCH WOLFE KY CO-OP OBSERVER
0700 AM SNOW PIPPA PASSES 37.33N 82.87W
01/06/2014 M1.0 INCH KNOTT KY CO-OP OBSERVER
0700 AM SNOW WILLIAMSBURG 36.74N 84.17W
01/06/2014 M1.5 INCH WHITLEY KY CO-OP OBSERVER
0700 AM SNOW 1 WNW CLAY CITY 37.87N 83.95W
01/06/2014 M0.5 INCH POWELL KY CO-OP OBSERVER
0700 AM SNOW MIDDLESBORO 36.61N 83.72W
01/06/2014 M2.0 INCH BELL KY CO-OP OBSERVER
0700 AM SNOW BARBOURVILLE 36.87N 83.88W
01/06/2014 M1.0 INCH KNOX KY CO-OP OBSERVER
0700 AM SNOW SOMERSET 37.08N 84.61W
01/06/2014 M1.3 INCH PULASKI KY CO-OP OBSERVER
0700 AM SNOW BUNCH 37.10N 84.24W
01/06/2014 M0.7 INCH LAUREL KY CO-OP OBSERVER
0700 AM SNOW EZEL 37.89N 83.44W
01/06/2014 M0.5 INCH MORGAN KY CO-OP OBSERVER
0700 AM SNOW COLDIRON 36.83N 83.45W
01/06/2014 M2.5 INCH HARLAN KY CO-OP OBSERVER
0700 AM SNOW HAZARD 37.25N 83.20W
01/06/2014 M0.5 INCH PERRY KY CO-OP OBSERVER
0700 AM SNOW 3 N HARLAN 36.88N 83.32W
01/06/2014 M2.2 INCH HARLAN KY CO-OP OBSERVER
0700 AM SNOW INEZ 37.87N 82.54W
01/06/2014 M0.7 INCH MARTIN KY CO-OP OBSERVER
0700 AM SNOW 1 WSW CLOVER BOTTOM 37.49N 84.17W
01/06/2014 M0.4 INCH JACKSON KY CO-OP OBSERVER
0700 AM SNOW LONDON 37.13N 84.08W
01/06/2014 M0.2 INCH LAUREL KY CO-OP OBSERVER
0700 AM SNOW MOUNT STERLING 38.06N 83.95W
01/06/2014 M1.0 INCH MONTGOMERY KY CO-OP OBSERVER
0700 AM SNOW 3 NW WEST LIBERTY 37.94N 83.30W
01/06/2014 M1.2 INCH MORGAN KY CO-OP OBSERVER
0735 AM SNOW 5 N HINDMAN 37.41N 82.98W
01/06/2014 M3.0 INCH KNOTT KY TRAINED SPOTTER
MEASURED NEAR THE KENTUCKY MESONET STATION AND RELAYED
VIA FACEBOOK.
0800 AM SNOW WHITESBURG 37.12N 82.83W
01/06/2014 M2.0 INCH LETCHER KY CO-OP OBSERVER
0800 AM SNOW 2 W STANTON 37.85N 83.89W
01/06/2014 M1.1 INCH POWELL KY CO-OP OBSERVER
0800 AM SNOW SANDY HOOK 38.09N 83.12W
01/06/2014 M0.5 INCH ELLIOTT KY CO-OP OBSERVER
0800 AM SNOW MOUNT VERNON 37.36N 84.34W
01/06/2014 M1.0 INCH ROCKCASTLE KY CO-OP OBSERVER
0800 AM SNOW 12 SW BOONEVILLE 37.35N 83.83W
01/06/2014 M2.2 INCH JACKSON KY CO-OP OBSERVER
0800 AM SNOW CRESSY 37.82N 84.04W
01/06/2014 M0.4 INCH ESTILL KY CO-OP OBSERVER
0800 AM SNOW 4 N BEATTYVILLE 37.64N 83.71W
01/06/2014 M1.4 INCH LEE KY CO-OP OBSERVER
0830 AM SNOW BOONEVILLE 37.48N 83.68W
01/06/2014 M1.5 INCH OWSLEY KY AMATEUR RADIO
0830 AM SNOW VIPER 37.18N 83.15W
01/06/2014 M2.0 INCH PERRY KY AMATEUR RADIO
0858 AM SNOW SMILAX 37.13N 83.28W
01/06/2014 M3.0 INCH LESLIE KY TRAINED SPOTTER
0900 AM SNOW 4 N LEBURN 37.41N 82.96W
01/06/2014 M3.5 INCH KNOTT KY AMATEUR RADIO
0900 AM SNOW PIKEVILLE 37.48N 82.51W
01/06/2014 M1.0 INCH PIKE KY AMATEUR RADIO
0900 AM SNOW BLACKEY 37.14N 82.98W
01/06/2014 M2.0 INCH LETCHER KY AMATEUR RADIO
TEMPERATURES OF 17F WITH NO POWER.
0900 AM SNOW 3 S HAZARD 37.21N 83.20W
01/06/2014 M2.0 INCH PERRY KY AMATEUR RADIO
MODERATE SNOW AND 18F.
0900 AM SNOW 1 S BELFRY 37.61N 82.27W
01/06/2014 M1.5 INCH PIKE KY AMATEUR RADIO
0920 AM SNOW HARLAN 36.84N 83.32W
01/06/2014 M1.0 INCH HARLAN KY AMATEUR RADIO
0920 AM SNOW WALLINS CREEK 36.83N 83.41W
01/06/2014 M0.5 INCH HARLAN KY AMATEUR RADIO
0925 AM SNOW MANCHESTER 37.15N 83.77W
01/06/2014 M1.3 INCH CLAY KY AMATEUR RADIO
0930 AM SNOW DWARF 37.34N 83.13W
01/06/2014 M2.0 INCH PERRY KY AMATEUR RADIO
TEMPERATURE OF 18 DEGREES WITH POWER OUTAGES ON
TROUBLESOME CREEK HWY 476 TOWARD ARY.
0950 AM SNOW 3 SE LYNCH 36.93N 82.88W
01/06/2014 E5.0 INCH HARLAN KY DEPT OF HIGHWAYS
ESTIMATED 4 TO 5 INCHES OF SNOW ON HWY 160 AT THE KY/VA
STATE LINE.
&&
ABELocal storm report, Jan 6, 10:14 AM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1014 AM EST MON JAN 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM NON-TSTM WND GST 3 SSE LONDON 37.09N 84.07W
01/05/2014 M51.00 MPH LAUREL KY ASOS
1035 PM NON-TSTM WND GST 2 SW WEST LIBERTY 37.89N 83.29W
01/05/2014 M49.00 MPH MORGAN KY MESONET
1120 PM NON-TSTM WND GST 5 N HINDMAN 37.41N 82.98W
01/05/2014 M51.00 MPH KNOTT KY MESONET
1202 AM NON-TSTM WND GST 2 ESE MOREHEAD 38.18N 83.41W
01/06/2014 M47.00 MPH ROWAN KY PARK/FOREST SRVC
1210 AM NON-TSTM WND GST 13 S PIKEVILLE 37.29N 82.51W
01/06/2014 M45.00 MPH PIKE KY MESONET
&&
ABEWinter Weather, Laurel
- When
- January 6, 12:30 PM EST
- Where
- Laurel forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 37.111, -84.118 (the zone’s center; the record gives no point)
Interstate 75 was blocked due to an injury accident as a result of a vehicle loosing control on black ice. The injured motorist later died at the hospital.
Cold/Wind Chill, Bath
- When
- January 7, 12:30 AM EST
- Where
- Bath forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.145, -83.743 (the zone’s center; the record gives no point)
The Kentucky Mesonet station located four miles south of Owingsville reported a wind chill of 25 below zero.
Cold/Wind Chill, Rowan
- When
- January 7, 3:10 AM EST
- Where
- Rowan forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.196, -83.421 (the zone’s center; the record gives no point)
Highway sensor 3 miles north of Farmers reported a wind chill of 27 below zero.
Cold/Wind Chill, Knott
- When
- January 7, 3:30 AM EST
- Where
- Knott forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.354, -82.954 (the zone’s center; the record gives no point)
The Kentucky Mesonet Station located five miles north of Hindman reported a wind chill of 27 below zero.
Cold/Wind Chill, Pike
- When
- January 7, 3:45 AM EST
- Where
- Pike forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.469, -82.396 (the zone’s center; the record gives no point)
The Kentucky Mesonet station located 13 miles south of Pikeville reported a wind chill of 36 below zero.
Cold/Wind Chill, Letcher
- When
- January 7, 4:20 AM EST
- Where
- Letcher forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.121, -82.855 (the zone’s center; the record gives no point)
Roadway information system weather station reported a wind chill of 29 below zero on Highway 119 going over Pine Mountain.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Illinois, January 6 to 7, 20144 deaths · 18 events
- High Surf in Guam, January 6 to 11, 20143 deaths · 1 injured · 1 event
- Extreme Cold and Winter Weather in Ohio, January 6 to 7, 20141 death · $605,000 · 10 events
- Extreme Cold in Illinois, January 6 to 7, 20141 death · 35 events
- Winter Weather in Missouri, January 6, 20141 death · 2 injured · 1 event
- Extreme Cold in West Virginia, January 6 to 7, 2014$2.3 million · 34 events
- Extreme Cold in Kentucky, January 6 to 7, 2014$500,000 · 4 events
- Blizzard and Lake-Effect Snow in New York, January 6 to 8, 2014$260,000 · 12 events
- High Wind in New York, January 6, 2014$100,000 · 52 kt wind · 7 events
- Extreme Cold in Virginia, January 6 to 7, 2014$100,000 · 2 events
- Cold in Alabama, January 6 to 7, 201439 events
- Strong Wind in New Jersey, January 6 to 7, 2014$18,000 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482017, 482019, 482018, 482020, 482022, 482021.